December 01, 2013

Q&A: Drugs Causing Arrhythmia As Side Effects

An arrhythmia is any rhythm that is not normal sinus rhythm with normal atrioventricular (AV) conduction. Normal sinus rhythm originates from the sinus node in the upper portion of the right atrium. During sinus rhythm, the heart rate is in the normal range, the P waves are normal on the electrocardiogram (ECG), and the rate is stable.

This article is for Medical Students & Professionals
This is a Question & Answer revision article designed for medical students and professionals preparing for the PLAB, MRCP or USMLE examinations. They are based on actual questions from these examinations. You may find the What Is ECG? article more useful, or one of our many articles on Diseases & Conditions, Medical Syndromes, Health & Wellness or Home Remedies.
In this article:
Arrhythmia definitions
MCQ: clinical scenario
MCQ: answer
MCQ: explanation

Arrhythmia definitions

The normal sinus rate at rest has been considered to be between 60 and 100 beats/min. However, the range (defined by two standard deviations from the mean) is between 43 and 93 beats/min for men and 52 and 94 beats/min for women. Sinus bradycardia or tachycardia may be physiologic (ie, normal) or nonphysiologic (ie, abnormal).

Not uncommonly, the activation rate of the sinus node varies, leading to a variable P-P interval on the ECG. If the variation of the P-P interval is 0.12 sec (120 msec) or more in the presence of normal P waves, this is known as sinus arrhythmia. Sinus arrhythmia is usually physiologic and is related to respiratory cycles. It does not require treatment.

ECG documentation, age of the patient, and the clinical context in which the arrhythmia occurs are critical to the proper management.

MCQ: clinical scenario

Which of the following medications have the highest risk of producing the arrhythmia shown in the ECG below when the patient is also taking amiodarone?

ECG tracing
Fig: An ECG report showing the arrhythmia
a). Flecainide
b). Phenytoin
c). Propafenone
d). Chloroquine
e). Lidocaine

MCQ questions & answers on medicalnotes.info

MCQ: answer

The correct answer is E.

MCQ: explanation

Common clinical features in drug-induced torsade de pointes include hypokalemia and cycle-length prolongation just prior to initiation of the arrhythmia. Among these agents, sotalol, which is a class III agent, has the highest risk of producing torsades, which is a polymorphic, pause-dependent ventricular tachycardia causing syncope and sudden cardiac death.

Reference(s)
1). D M Roden: Early after-depolarizations and torsade de pointes: Implications for the control of cardiac arrhythmias by prolonging repolarization. European Heart Journal, Volume 14, Issue suppl_H, 1 November 1993, Pages 56–61, https://doi.org/10.1093/eurheartj/14.suppl_H.56
2). UpToDate: Arrhythmia management for the primary care clinician. Available online: https://www.uptodate.com/contents/arrhythmia-management-for-the-primary-care-clinician

No comments:

Post a comment

Got something to say? We appreciate your comments: